Colorado, 2012

Heavy Rain in Colorado, July 23, 2012

July 23, 2012 · NWS GJT · 1 event in 1 county or zone

A thunderstorm produced heavy rainfall and minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A thunderstorm produced heavy rainfall and minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 23, 1:47 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 23, 1:47 PM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
247 PM MDT MON JUL 23 2012

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 247 PM MDT MON JUL 23 2012

MOISTURE HAS DEEPENED OVER EASTERN UTAH AND FAR WESTERN COLORADO
THROUGH THE DAY WITH PRECIPITABLE WATER VALUES RANGING FROM 0.9 TO
1.2 INCHES IN THIS AREA. MOISTURE IS NOT AS DEEP FURTHER EAST BUT
STILL AT 0.75 INCHES OR SO. 0-6KM STORM MOTION STILL SHOWS THE
CLOCKWISE CURVATURE OF THE HIGH CENTER ON THE PLAINS WITH STORMS
MOVING NW15MPH IN THE SOUTHERN CWA AND NE15-20MPH IN THE NORTH. SO
FAR THIS AFTERNOON THOUGH EASTERN UTAH STORMS HAVE REFORMED OVER
THE RIDGETOPS WITH HEAVY RAINFALL ON THE TAVAPUTS RIDGE AND BLACK
CANYON AREAS RESULTING IN FLOOD ADVISORIES BEING ISSUED. THE
NORTHERN SAN JUAN MOUNTAINS...UNCOMPAHGRE PLATEAU...AND GRAND MESA
HAVE AREAS OF SATURATED SOILS THAT WILL NOT TAKE MUCH RAINFALL
TODAY TO AGAIN CAUSE PROBLEMS. WET BULB ZERO WAS BELOW 15KFT ON
THIS MORNINGS SOUNDING. SO IN SPITE OF THIS TROPICAL ENVIRONMENT
SMALL HAIL WILL BE POSSIBLE UNDER THE STRONGEST CORES.

NO GOOD UPPER FORCING SEEN TONIGHT...BUT BOUNDARY INTERACTION WILL
LIKELY REGENERATE AT LEAST ISOLATED STORMS THROUGH THE NIGHT.
GUSTY OUTFLOW WINDS WILL TRAVEL NORTH FROM THE DEEPER CONVECTION
LIKELY PRODUCING PERIODS OF GUSTY WINDS THROUGH THE EVENING HOURS.
TUESDAY DEEP MOISTURE REMAINS OVER THE AREA FOR ANOTHER ROUND OF
STORMS AND HEAVY SHOWERS. THE UPPER FLOW AND STORM MOTION VEERS TO
WEST LATE IN THE DAY AS THE UPPER RIDGE IS FLATTENED BY THE CLOSED
LOW MOVING THROUGH THE CANADIAN ROCKIES. TUESDAY NIGHT SOME
FORCING IS SEEN ON THE BOUNDARY BETWEEN THE DEEP MOISTURE AND THE
NEW DRIER AIR MASS WORKING INTO THE FORECAST AREA FROM THE WEST.
THIS MAY PRODUCE ISOLATED TO SCATTERED NIGHTTIME STORMS ACROSS THE
NORTH. THANKS TO CYS FOR COORDINATION.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 247 PM MDT MON JUL 23 2012

THERE MAY BE SOME LINGERING CONVECTION WEDNESDAY MORNING ACROSS THE
NORTHERN AND CENTRAL MOUNTAINS AS THE LAST PIECE OF FORCING SLIDES
ACROSS THE DIVIDE. SUBSIDENCE AND DRYING ON THE BACKSIDE OF THE
DEPARTING WAVE SHOULD BRING A NOTICEABLE DOWNTURN TO THE CONVECTION
BY THE AFTERNOON COMPARED TO THE PAST SEVERAL DAYS. HOWEVER RESIDUAL
MOISTURE COMBINED WITH STRONG AFTERNOON HEATING WILL KEEP ISOLATED
TO WIDELY SCATTERED CONVECTION GOING ACROSS THE EASTERN CWA. THE
THREAT OF HEAVY RAINFALL SHOULD BE GREATLY REDUCED AS DRY AIR
CONTINUES TO BE ADVECTED IN TO THE REGION AS THE MID LEVEL FLOW
BACKS MORE TO THE NORTHWEST BY THE UPPER RIDGE REBUILDING OVER THE
WESTERN GREAT BASIN. TEMPERATURE GUIDANCE CONTINUES TO FALL OVER
MANY AREAS FOR SOME REASON AND FOR THE MOST PART IGNORED WITH
MINIMAL TO NO COOL ADVECTION NOTICED. THE DRIER AIRMASS AND
ADDITIONAL SUNSHINE COMBINED WITH THE WIDESPREAD DROUGHT CONDITIONS
SHOULD ALLOW FOR GOOD HEATING AND WENT NEAR OR ABOVE THE WARMER SIDE
OF THE MOS GUIDANCE.

THE UPPER RIDGE WILL EXPAND EASTWARD WEDNESDAY NIGHT INTO THURSDAY
AND LAY ON TOP OF THE ROCKIES HEADING INTO THE LATE WEEK PERIOD.
SUBSIDENCE UNDER THE RIDGE AND PWATS REMAINING IN THE .50 TO .75
INCH RANGE LOOKS TO LIMIT CONVECTIVE COVERAGE TO LATE DAY
OROGRAPHICALLY DRIVEN STORMS THURSDAY. AGAIN THE DRY AIRMASS AND
GOOD HEATING SHOULD PUSH TEMPERATURES UP TO AND PAST NORMAL LEVELS
FOR LATE JULY BY ABOUT 5 DEGREES.

MODELS CONTINUE TO AGREE FAIRLY WELL FROM FRIDAY INTO EARLY NEXT IN
RESPECT TO SHIFTING THE UPPER RIDGE OUT OF THE ROCKIES AND BACK INTO
THE CENTRAL PLAINS AS AN EASTERN TROF VACATES THE GREAT LAKES REGION
AND A PERSISTENT TROF REMAINS OVER THE FAR NORTHEAST PACIFIC. PWAT
AND MOISTURE TRANSPORT VECTS SHOW THE MONSOONAL SURGE RETURNING TO
THE SOUTHERN CWA AS EARLY AS FRIDAY AFTERNOON...SPREADING NORTHWARD
ALONG THE CO/UT BORDER THROUGH THE WEEKEND. AFTERNOON CONVECTION
WITH A HEAVY RAINFALL POTENTIAL WILL INCREASE IN RESPONSE TO THIS
MOISTURE AS THE MODELS HINT AT SOME STRONGER ENERGY MOVING THROUGH
THE FLOW...POSSIBLY AIDED BY THE UPPER JET FOR BETTER ORGANIZATION
OF THE STORMS. THE GFS TIME SERIES OF PWAT SHOW A SHARP INCREASE TO OVER
1.25 INCHES IN THE 4 CORNERS AREA WHICH WOULD BE NEAR 2 STD DEV
OVER NORMAL. SO WILL CONTINUE TO WATCH THIS DEVELOP AND INCREASE
POPS UPWARD OVER BLENDED SOLUTIONS AS NECESSARY. TEMPERATURES WILL
LOWER IN RESPONSE TO THE CLOUD COVER AND PCPN AS CURRENT FORECAST
AS THIS HANDLED WELL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY AFTERNOON)
ISSUED AT 247 PM MDT MON JUL 23 2012

SCATTERED TO NUMEROUS THUNDERSTORM COVERAGE WILL CONTINUE INTO
THIS EVENING PRODUCING FREQUENT MOUNTAIN OBSCURATIONS AND GUSTY OUTFLOW
WINDS FROM 30 TO 40 MPH GENERALLY FROM THE SOUTH. REGIONAL AIRPORTS
FACE THE BEST CHANCE OF THUNDERSTORMS FROM THROUGH 03Z ESPECIALLY
KMTJ KGJT KRIL KASE AND KVEL. THESE STORMS WILL BRING MVFR CIGS AND/OR
VSBY IN HEAVY RAIN AND POSSIBLY BRIEF IFR VSBY.

SHOWERS AND THUNDERSTORMS WILL DECREASE...BUT NOT FULLY DIMINISH
OVERNIGHT AND INTO TUESDAY MORNING. EXPECT ANOTHER ROUND OF
CONVECTIVE STORMS TUESDAY STARTING FIRST OVER THE MOUNTAINS AND
DEVELOPING LATER OVER THE VALLEYS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...JOE
LONG TERM...15
AVIATION...JOE
Hazardous weather outlook, Jul 23, 4:45 AM MST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON JUL 23 2012

COZ001>014-017>023-UTZ022>025-027>029-241200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
THIS AFTERNOON AND EVENING. STORMS WILL FAVOR THE MOUNTAINS
INITIALLY BEFORE DRIFTING OVER THE VALLEYS LATE THIS AFTERNOON AND
INTO THE EVENING. GUSTY WINDS FROM 30 TO 40 MPH...HEAVY RAIN...
AND SMALL HAIL ARE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MONSOON MOISTURE WILL CONTINUE TO SWEEP OVER THE REGION TUESDAY.
THIS WILL RESULT IN CONTINUED SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAIN. THUNDERSTORM COVERAGE WILL DECREASE WEDNESDAY
AND THURSDAY DURING A BRIEF BREAK FROM MONSOONAL FLOW WITH STORMS
LARGELY CONFINED TO THE MOUNTAINS OF WESTERN COLORADO. HOWEVER...
THE MONSOON BECOMES REESTABLISHED FRIDAY AND WILL CONTINUE THROUGH
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

In the hours before

Special weather statement, Jul 23, 3:26 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
426 PM MDT MON JUL 23 2012

COZ007>010-013-232315-
CENTRAL COLORADO RIVER BASIN CO-DEBEQUE TO SILT CORRIDOR CO-FLATTOPS
CO-GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS CO-GRAND AND
BATTLEMENT MESAS CO-
426 PM MDT MON JUL 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PITKIN...
SOUTHEASTERN GARFIELD...SOUTHWESTERN EAGLE AND EXTREME NORTHEASTERN
MESA COUNTIES UNTIL 515 PM MDT...

AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CARBONDALE TO 9
MILES SOUTH OF RIFLE...AND MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  INTERSTATE 70 FROM GLENWOOD SPRINGS WEST TO RIFLE.

VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

LAT...LON 3932 10704 3934 10787 3967 10773 3965 10689

JOE
Special weather statement, Jul 23, 3:53 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
453 PM MDT MON JUL 23 2012

COZ003-007>010-013-232330-
CENTRAL COLORADO RIVER BASIN CO-DEBEQUE TO SILT CORRIDOR CO-FLATTOPS
CO-GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS CO-GRAND AND
BATTLEMENT MESAS CO-ROAN AND TAVAPUTS PLATEAUS CO-
453 PM MDT MON JUL 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD AND EXTREME
NORTHEASTERN MESA COUNTIES UNTIL 530 PM MDT...

AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GLENWOOD SPRINGS TO
SOUTH OF RIFLE...AND MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND BUFFETING WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN.

THESE STORMS WILL AFFECT INTERSTATE 70 FROM GLENWOOD CANYON WEST TO
RIFLE BETWEEN 500 AND 520 PM MDT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. PONDING OF WATER IS POSSIBLE ON
INTERSTATE 70. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

LAT...LON 3950 10712 3935 10784 3964 10794 3979 10722

JOE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Mesa

When
July 23, 4:50 PM MST to 5:35 PM MST
Where
Mesa County, Fruita
Property damage
$10,000
Reported by
NWS Employee
Coordinates
39.150, -108.730

Heavy rainfall resulted in street flooding and some damage to businesses in the downtown area of Fruita. Exactly an inch of rain fell within 45 minutes at one location. Radar estimated up to 1.5 inches of rainfall at other locations in Fruita.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396439.